Missouri, 2004

Hail and Damaging Wind in Missouri, May 11, 2004

May 11, 2004 · NWS LSX · 2 events in 1 county or zone

A sudden severe thunderstorms downed trees, billboards, power lines, traffic lights and damaged vehicles across the northwest part of Farmington. Fourteen new cars and trucks were damaged at an automobile dealership by the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A sudden severe thunderstorms downed trees, billboards, power lines, traffic lights and damaged vehicles across the northwest part of Farmington. Fourteen new cars and trucks were damaged at an automobile dealership by the storm. Residents reported broken windows, damaged roofs, and siding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 11, 12:30 PM CST, 4 hours 43 minutes earlier.

Area forecast discussion, May 11, 12:30 PM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
130 PM CDT TUE MAY 11 2004

.DISCUSSION...
HEAT OF THE DAY HAS HELP FOR FEW TSHWERS TO DEVELOP ACRS THE
SOUTH PTN OF CWA. ETA AND AVN CRS SECTION SHOWERS NO LIFT...
BUT MSAS SHOW AROUND -7 LI IN AND AROUND STL AND SOUTH.
SCT TSTM WILL CONTINUE THRU THE AFTN AND EARLY EVE. KP 20%
CHC FOR TNGT FCST...MOISTER IS AVAIBLE BUT THERE IS LITTLE LIFT.
I COULD SEE FEW SCT SHOWERS.

WED AND WEDNGHT WX...LOOKS A CORBON COPY OF TODAY AND TONIGHT.

THURSDAY THROUGH FRIDAY...FINALLY A CDFNT WILL CROSS MO THURSDAY
NIGHT AND EARLY FRIDAY. LOOKS LIKE SOME ACTIVE WX ON THURSDAY NIGHT
AND EARLY FRIDAY ACRS OUR CWA...WE SHOULD BE ON THE ALERT FOR SEVERE
WX ACRS THE AREA. INCREASE POPS FOR THURSDAY THROUGH FRIDAY.  LIS
AND K-INDX AHEAD OF THE FRONT LOOKS VERY IMPRESSIVE...WHILE INCREASE
TO ABOVE 10 DURING THE DAY ON FRIDAY.

DRY WX PTN AFTR FRIDAY...A MILD WEEKEND IS ON TAP WITH HIGHS IN
70S AND LOWS IN THE 50S.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 11, 2:30 PM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT TUE MAY 11 2004

ILZ058>060-095>100-MOZ018-019-026-027-034>036-041-042-047>052-
059>064-121200-
ADAMS IL-AUDRAIN-BOONE-BROWN-CALHOUN IL-CALLAWAY-COLE-FRANKLIN-
GASCONADE-GREENE IL-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-
MADISON IL-MARION-MONITEAU-MONROE-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-SHELBY-ST CHARLES-ST LOUIS-ST LOUIS CITY-WARREN-
330 PM CDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTHEAST
MISSOURI AS WELL AS WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL REMAIN IN THE FORECAST FROM WEDNESDAY THROUGH
FRIDAY NIGHT.  THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON
WEDNESDAY NIGHT NORTHWEST OF A COLUMBIA TO QUINCY LINE AS A COLD
FRONT CURRENTLY OVER THE PLAINS STATES MOVES INTO NORTHWEST MISSOURI.

THE COLD FRONT WILL WAIT UNTIL LATER IN THE WEEK TO MOVE THROUGH
MISSOURI AND ILLINOIS.  SOME OF THE STORMS ON THURSDAY NIGHT AND
FRIDAY COULD BE QUITE STRONG WITH LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

ILZ064-065-069-070-074-079-101-102-MOZ065-072>075-084-085-099-121200-
BOND IL-CLINTON IL-CRAWFORD-FAYETTE IL-IRON-JEFFERSON-MADISON-
MARION IL-MONROE IL-RANDOLPH IL-REYNOLDS-ST CLAIR IL-ST FRANCOIS-
STE GENEVIEVE-WASHINGTON-WASHINGTON IL-
330 PM CDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL REMAIN IN THE FORECAST FROM WEDNESDAY THROUGH
SATURDAY.  A COLD FRONT CURRENTLY OVER THE PLAINS STATES WILL WAIT
UNTIL LATER IN THE WEEK TO MOVE THROUGH MISSOURI AND ILLINOIS.  SOME
OF THE STORMS ON FRIDAY COULD BE QUITE STRONG WITH LOCALLY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

BRITT

The radar

The St Louis radar (KLSX), 104 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, St. Francois

When
May 11, 5:13 PM CST
Where
St. Francois County, Farmington
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.783, -90.417

Thunderstorm Wind, St. Francois

When
May 11, 5:13 PM CST
Where
St. Francois County, Farmington
Measured
56 kt (64 mph) estimated gust
Property damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
37.783, -90.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396560, 5396561.